|HIV- on 5th Course of Ketoconazole
Mar 7, 2005
I had a risk Dec. 31, 2003 and tested many times--last test on Dec. 28, 2004 was negative on antibody and viral RNA. I have not been sexually active since Dec. 31, 2003.
Six weeks after Dec. 31, 2003, I took PEP (AZT and Epivir) for four weeks. My blood test before meds at the ER was negative for HIV. While on HIV meds, my anal yeast infection went away. Did not come back till July 2004.
Since July 2004 and today, I've been taking Ketoconazole (off and on) to fight the candida in my system. Doc runs the candida blood test when I'm off the meds and notices that my candida levels are high; puts me back on Ketoconazole.
My blood sugar has repeatedly been tested; highest was 104. I also tested negative for all other STDs. If not HIV & STDs or diabetes causing this, what then? I can not find any other illness that can cause this for a year. I'm male and very confused. Which doctor(s) should I be seeing? I've already seen three different Infectious Disease docs; they tell me I'm crazy and send me home. Any other tests I can get done? Yours,
| Response from Dr. Frascino
The three infectious disease specialists were wrong to tell you that you are crazy. You clearly are not. However, they were correct in trying to inform you that your problem is not related to either HIV or Candida. There also was no clinical or even theoretical justification for you to take PEP (post-exposure prophylaxis) six week after a potential exposure! Whoever suggested you take that course of medication is woefully misinformed!
You've had "many" HIV tests, including a negative PCR RNA out to one year after your possible exposure, which means you are definitively and conclusively HIV negative. You've had way too many unnecessary tests already and certainly don't need any more.
PEP should be given as soon as possible after a significant HIV exposure and no later than 72 hours. Six weeks after the fact, makes no sense whatsoever.
If you have an "anal yeast problem," see a dermatologist. "Candida blood tests" are not appropriate or accurate for diagnosing that type of problem. Whoever is ordering tests and prescribing five courses of ketoconazole is not doing you any favors.
I would suggest the following:
1. See a dermatologist if you have a recurrence of your "anal yeast infection."
2. Accept the consensus of the three infectious diseases specialists, which I also concur with, that you do not have HIV or a systemic candidiasis problem.
3. Get counseling if you are having difficulty accepting your negative status.
4. Avoid healthcare providers who suggest inappropriate and/or unwarranted tests and therapies, i.e. PEP six weeks post-potential exposure, "Candid blood tests," recurrent unwarranted courses of ketoconazole, etc.
Dee, I hope this helps to clear up your confusion.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Night Sweats After Precum Touching Vagina Sign Of HIV AIDS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Sore Throat After Oral Sex With No Protection Does It Mean I Have HIV
- Aldara Cream For Genital Warts
- Are Red Bumps All Over The Body A Sign Of An Std?
- How Long Does It Take To Get Std Results Back?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.